Mississippi, 2013

Strong Wind in Mississippi, May 3, 2013

May 3, 2013 · NWS JAN · 1 event in 1 county or zone

Gusty winds occurred behind a cold front which pushed through the region. One tree was downed as a result of these winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Gusty winds occurred behind a cold front which pushed through the region. One tree was downed as a result of these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 3, 9:05 AM CST, 10 minutes earlier.

Area forecast discussion, May 3, 9:05 AM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1005 AM CDT FRI MAY 3 2013

.UPDATE...LATEST SATELLITE IMAGERY SHOWED AN UNSEASONABLE UPPER TROUGH
PIVOTING OVER THE SOUTHERN PLAINS TOWARD THE MID TO LOWER
MISSISSIPPI VALLEY. THIS WAS ASSOCIATED WITH STRONG COLD FRONT MOVING
THROUGH THE REGION WITH GOOD COLD AIR ADVECTION. AS OF LATE THIS MORNING
THE FRONT WAS PUSHING INTO EAST MISSISSIPPI AND SHOULD EXIT THE REGION
BY AFTERNOON...WHICH IS SLIGHTLY FASTER THAN EXPECTED. TEMPERATURES
BEHIND THE FRONT WERE IN THE 40S AND 50S...WHICH IS WELL BELOW NORMAL
FOR THIS TIME OF YEAR WITH NORMAL HIGHS AROUND 80.  EXPECT THESE
TEMPS TO MOVE ACROSS THE ENTIRE REGION FOR THIS AFTERNOON.
THE BEST LOW LEVEL MOISTURE CONVERGENCE WAS JUST EAST OF THE
INTERSTATE 55 CORRIDOR WHERE THE BEST RAIN COVERAGE WAS. AREA RADARS
WERE PICKING UP THE RAIN AS FAR WEST AS SOUTH CENTRAL ARKANSAS INTO
CENTRAL LOUISIANA. SO WITH THE MOVEMENT OF THE FRONT AS ADJUSTED
POPS SOME FROM THE WEST. EXPECT THE ISOLATED THUNDER POTENTIAL TO
AFFECT THE EASTERN COUNTIES UNTIL EARLY AFTERNOON. HAVE ALSO
INCREASE THE WINDS SLIGHTLY ACROSS THE REGION WITH THE PRESSURE
GRADIENT BEHIND THE COLD FRONT FOR THIS AFTERNOON. ALSO WILL
MAINTAIN THE CURRENT FLOOD WATCH COVERAGE UNTIL 00Z. OTHERWISE THE
REST OF THE FORECAST APPEARS TO BE ON TRACK./17/

.PREVIOUS DISCUSSION...426 AM CDT FRI MAY 3 2013

.SHORT TERM...THE COLD FRONT WAS LOCATED NEAR THE MS RIVER THIS
MORNING...AREAS OF RAIN OBSERVED ALONG AND WELL AHEAD OF THE BROAD
BOUNDARY. SATELLITE AND RADAR OBSERVATIONS SHOW SIGNS OF DEVELOPMENT
IN THE REGION OF THE 850 TROUGH SOON TO EXIT EAST TEXAS. THIS
FEATURE IS FORECAST TO INTENSIFY SOMEWHAT AS IT TRACKS TO THE EAST
DUE TO INCREASING UPPER FORCING THAT WILL DEVELOP AS A DEEP UPPER
TROUGH SWINGS INTO THE ARKLATEX REGION THIS MORNING. AREAS OF RAIN
WILL CONTINUE ACROSS MOST OF THE ARKLAMISS REGION TODAY BUT THE MORE
IMPACTFUL WEATHER STORY FOR MANY WILL BE THE ADVECTION OF COLD
TEMPERATURES EXPECTED BEHIND THE LOW LEVEL TROUGH. A COOLER AIR MASS
WILL BEGIN TO MOVE IN BEHIND THE COLD FRONT THIS MORNING BUT COLDER
TEMPERATURES WILL PUSH IN ALONG AND BEHIND THE 850 MB TROUGH TODAY.

NEAR RECORD TEMPERATURES ARE ON TAP FOR TONIGHT. SEVERAL FACTORS
WILL INFLUENCE HOW COLD READINGS DROP BY SUNRISE SATURDAY...THE
PRIMARY ONE BEING CLOUD COVER THAT WILL EXIST IN THE WAKE OF THE LOW
LEVEL TROUGH AS THE LARGE UPPER LOW CENTER PIVOTS OVER THE FORECAST
AREA. FORECAST SOUNDINGS SHOW MOISTURE INCREASING SOMEWHAT INTO WRN
ZONES AFTER MIDNIGHT FOLLOWING DRYING EARLIER IN THE EVENING WHILE
CLOUD COVER PERSISTS OVER ERN ZONES THROUGH MOST OF THE OVERNIGHT
PERIOD. THIS AND THE POTENTIAL FOR LIGHT BUT PERSISTENT MIXING
OVERNIGHT ADD A CERTAIN DEGREE ON UNCERTAINTY FOR LOWS FOR TONIGHT.
EVEN WITH THIS UNCERTAINTY ON THE EXACT NUMBERS THAT WILL OCCUR
CONFIDENCE IS VERY HIGH THAT SATURDAY MORNING LOWS WILL RUN 15-20
DEGREES COOLER THAN NORMAL FOR EARLY MAY WITH RECORDS HIGHLY
POSSIBLE AT MANY AREAS.

A LARGE UPPER LOW WILL BE PARKED OVER THE AREA SATURDAY AND SATURDAY
NIGHT WITH WAVES OF MOISTURE ADVERTISED. THIS WILL MAINTAIN CHANCES
FOR SHOWERS...ESPECIALLY FOR AREA ALONG AND N OF I-20. THE PRESENCE
OF THE COOL AIR MASS AND THE LOW PRESSURE CENTER POSITIONED ACROSS
THE AREA WILL RESULT IN CONTINUING UNSEASONABLY COOL CONDITIONS FOR
THE REGION.

.LONG TERM...THE CUT-OFF UPPER LOW WILL BE SITUATED JUST
EAST/NORTHEAST OF THE ARKLAMISS ON SUNDAY GRADUALLY MAKING ITS WAY
EAST. A FEW LIGHT SHOWERS ARE POSSIBLE BOTH SUNDAY AND MONDAY
AFTERNOONS ON THE BACK SIDE OF THE CYCLONE...PRIMARILY FOR LOCATIONS
ALONG/NORTHEAST OF THE HWY 49 CORRIDOR. A LACK OF SUNSHINE SUNDAY
WILL ALLOW THE COLD SNAP FOR EARLY MAY TO PERSIST AS HIGHS IN THE
AFTERNOON STRUGGLE TO REACH THE MID 60S. A BIT MORE SUNSHINE IS
POSSIBLE ON MONDAY WHICH SHOULD ALLOW FOR SLIGHTLY WARMER TEMPS IN
VICINITY OF THE 70 DEGREE MARK MON AFTERNOON.

FAIRLY SEASONAL WEATHER IS THEN EXPECTED THROUGH MOST OF NEXT WEEK
AS EITHER ZONAL FLOW OR NORTHWESTERLY FLOW ALOFT PREVAILS DEPENDING
ON YOUR MODEL OF CHOICE. HIGHS MONDAY LOOK TO BE HEADED FOR THE LOW
70S FOR MOST AREAS WITH HIGHS TUE-FRI IN THE LOW 80S. ALL MODEL
SOLUTIONS POINT TOWARD QUIET WEATHER THROUGH THE MAJORITY OF THE
WEEK...BUT IT DOES LOOK LIKE RAIN CHANCES WILL RETURN IN THE FRI-SAT
TIME FRAME AS A WESTERN CONUS TROUGH SHIFTS INTO THE PLAINS AND GULF
MOISTURE STREAMS BACK NORTH. /BK/

&&

.AVIATION...A STRONG COLD FRONT PUSHING EAST ACROSS THE AREA IS
BRINGING WIDESPREAD LIGHT TO MODERATE RAIN WITH IFR CATEGORY
CIGS/VSBYS...AND THESE CONDITIONS WILL CONTINUE OVER THE ENTIRE
FORECAST AREA FOR MOST OF THE AFTERNOON. IMPROVEMENT IS EXPECTED TO
TAKE PLACE THIS EVENING FROM WEST TO EAST WITH VFR CONDITIONS
DEVELOPING BEFORE SUNSET AT GLH/GWO/HKS/JAN AND THEN GTR/MEI/PIB/HBG
BY AROUND MIDNIGHT. EXPECT VFR CONDITIONS TO PREVAIL SATURDAY WITH A
BROKEN CUMULUS DECK DEVELOPING IN THE AFTERNOON...ESPECIALLY AT
GLH/GWO WHERE A BETTER CHANCE FOR AFTERNOON SHOWERS WILL EXIST DUE
TO INFLUENCES FROM THE UPPER LOW. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       60  39  63  42 /  84  32  29  30
MERIDIAN      65  41  65  42 /  84  54  32  30
VICKSBURG     53  39  63  44 /  82  19  29  28
HATTIESBURG   68  40  67  44 /  63  25  14  11
NATCHEZ       54  37  64  42 /  56  10  14   7
GREENVILLE    52  40  60  43 /  99  30  50  35
GREENWOOD     56  38  60  41 / 100  46  50  38

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH THROUGH THIS EVENING FOR MSZ018-019-025>028-034>037-
     040>043-047-048-053-054-059>062.

LA...FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-023>026.

AR...FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

17/03/BK/EC
Hazardous weather outlook, May 3, 4:48 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
548 AM CDT FRI MAY 3 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041100-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
548 AM CDT FRI MAY 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

RAINFALL WILL BE WIDESPREAD ACROSS THE AREA AGAIN TODAY WITH PERIODS
OF HEAVY RAINFALL POSSIBLE. LOCAL FLOODING WILL BE POSSIBLE...
PRIMARILY NEAR CREEKS AND STREAMS WHERE RAIN FROM THE LAST FEW DAYS
HAS LEFT WATER LEVELS HIGH. A COLD FRONT WILL TRACK ACROSS THE REGION
TODAY AND WILL BE FOLLOWED BY AN UPPER LOW THAT WILL REMAIN PARKED
OVER THE REGION THROUGH THE WEEKEND. ADDITIONAL RAINFALL AMOUNTS FROM
1 TO 2 INCHES MAY OCCUR...ESPECIALLY ALONG AND NORTH OF THE I-20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
May 3, 9:15 AM CST
Where
Madison forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

An oak tree fell across the Natchez Trace Parkway at mile marker 122. Rain soaked ground and gusty winds behind a cold front were likely contributors.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448114.